Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


fatigue w/u negative so far
Feb 12, 2010

Hi! 44 yo M with AIDS (had a CD4 nadir of 40 in 5/09 along with PCP and MAC) started HAART and last CD4=400. Anyway, have profound fatigue where I will sleep 10 hours at night, wake up feeling ok, and then need to take a 4 hour nap after being up only four hours. Not depressed or anemic; testosterone and TSH within normal limits; ealthy diet (5 servings of fruits and vegetables, lean meats, etc); exercise one hour/day 6x/wk (combination weigths and cardio). Unilkely adrenal insufficency as Na and K WNL and not hypotensive. Have not had a sleep study but dont have usual body habitus (am 5'10" and 155#). What would be your next step in w/u or would you proceed directly to treatment? My doctor wants me to start methylphenidate, but I would rather go with provigil. I am on truvada one pill/day, norvir 100mg/d and reyataz 300mg/d, so if I end up going with provigil, how would the dosing need to be adjusted? Thanks in advance.

Response from Dr. Frascino

Hi,

If you and your HIV specialist have indeed evaluated all potential underlying causes of your fatigue and are left with HIV mystery fatigue as your only potential culprit, a stimulant may be your next step.

Provigil may be the better drug; however, it also has significant drug interactions with protease inhibitors. You are taking both Norvir (boost) and Reyataz, which are in the protease inhibitor (PI) family. Co-administration of Provigil with PIs may result in increased plasma concentration of Provigil and, even more worrisome, decreased plasma concentration of PIs. The clinical significance of the potential drug-drug interaction is difficult to determine. Therapeutic drug levels may need to be monitored. There are no drug-drug interactions with Truvada and Provigil.

Your doctor may have suggested methylphenidate (Ritalin), because there are no drug-drug interactions between Ritalin and Truvada, Norvir or Reyataz.

Hope that helps.

Dr. Bob


Previous
Follow-up to K103N Mutation
Next
Worried Sick!!!!!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement